Switching to Klonopin ... any info?

Sarah - posted on 03/15/2011 ( 8 moms have responded )

6

10

0

My son is three and has been having seizures since 4 months. They were being controlled while on Keppra, but now the doc. is switching him to Klonopin due to the increase in number and intensity. He has been having about 6-8 seizures a day and lasting only a few seconds. He is like a fainting goat he will just drop and then when it is over get back up and continue with his activities like nothing happened. I am concerned due to what I have been reading about the side effects. Anyone have any insight to the medication or what they have experienced so I can be on the lookout? Thanks

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

8 Comments

View replies by

Miriam - posted on 03/30/2011

14

16

0

Cynthia, Klonopin is frequently given for anxiety and is in the antidepressant family. It willl my her sleep too much ,,see if your doc can limit her dose to less in the day and more at night..that way she is so sleepy in the daytime..

Cynthia - posted on 03/27/2011

15

1

0

Hi my 2 year old takes klonopin 2 twice a day I haven't seen any side affects my only concern is that she sleeps too much sometimes she has been on the medication for about 6 months now.

Melody - posted on 03/23/2011

37

6

1

The boy I was taking care of did not have epilepsy, and when we took him of Klonopin(sp?) it stopped happening. Even when they reducde his dosage of klonopin from 3x per day to once per day it only occured right after taking the medication. He had microsephaly which is why he had seizures

Miriam - posted on 03/22/2011

14

16

0

the rolling of the eyes back in the head is the Epilepsy and is the effect of the brainwaves "having fun"...

Miriam - posted on 03/22/2011

14

16

0

Sarah, I am 45 and have been on Klonopin for 27 years. I recently was switched to Keppra ( seriously) from my klonopin. Keppra has made me a maniac. I am moody, angry, have intense dreams/nightmares. The one thing about Keppra is that is has more side effects than Klonopin. Out of all the Diazopems (sp) Klonopin has the least amount of side effects..no gum bleeding, no hair loss, no weight gain, no appetite issues, etc...however, coming off of it can be dangerous and must be staggered with another med (in my case Keppra). The effects can be life threatening. I would make sure this is a good idea for your son. Keppra is comonly given to the elderly and young children. I don't have alot of good things to say about Keppra..even my 30 year old cousin says it made him a "mean person"...Go with the Klonopin and make sure he gets alot of sleep, complex carbs (potatoes) green veggies..etc..no soda, no fake sugar, very little sweetener..no honey, be almost "homegrown" in his diet. Make sure he gets exercise and relaxing times..he will need it because of the epilepsy. The last thing I will say is that dont keep him on it too long!..if they ever recommend him going off of the Klonopin it is not fun...it can be done but if he is not old enought to do it on his own, its hard. Good Luck and make sure you involve him in the process..enable him to be an advocate for his own care and involve him in the gathering of information. If all else fails...get a second opinion and don't be afraid to ask for the best doc in your area...chief of Neurology is always the best way to go or head of the EEG research lab...Good luck!

Melody - posted on 03/16/2011

37

6

1

The little boy I used to caretake for used klonopin. While it did work well as an anti-seizure medicine, it did not help at all developmentally. Very soon after taking it each time, his eyes would roll in his head, and he would look, well, clearly under the influence. So while it helped his seizures, while taking it he was unable to progress developmentally. They started lowering the doses after 2 years, and you could see a developmental difference immediately. The klonopin was definitely holding him back from progressing.

Beth - posted on 03/16/2011

6

29

1

Klonopin can help, it is a great drug for generalized seizures. Sounds like your child is experiencing Myoclonic-Astatic seizures. Has he been diagnose wit that. Does he lose tone? Side effects can vary, but in our experience with our son while he was on Klonopin it did help. As far as side effect, he did experience some dizzyness/unsteadiness however, that wa typical after the seizure activity so I could not attribute that to the medication alone. I hope that your child has successful results. Best wishes. Beth Baker- Kentucky

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms